Illinois, 2021

Winter Storm and Winter Weather in Illinois, February 15 to 16, 2021

February 15 to 16, 2021 · NWS LOT · 19 events in 19 counties and zones

A strong winter storm moved across northern Illinois on February 15th and 16th, producing a widespread area of 4 to 8 inches of snow. Lake enhanced snow combined to produce a narrow axis of 12 to 18 inches across extreme eastern Lake County, much of Cook County and eastern Will County.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A strong winter storm moved across northern Illinois on February 15th and 16th, producing a widespread area of 4 to 8 inches of snow. Lake enhanced snow combined to produce a narrow axis of 12 to 18 inches across extreme eastern Lake County, much of Cook County and eastern Will County. This snow, combined with previous multiple snowfalls, caused multiple roof collapses, many to barns and vacant or compromised structures. Two people were injured when the awning on the back of a building collapsed in the south side of Chicago. One of the two injured, a man later died from his injuries.

Some of the highest snow totals in the lake enhanced snow axis included 18.6 inches in Chicago, West Ridge; 18.2 inches one mile north northeast of Oak Park; 18.0 inches in Evanston; 17.7 inches one mile east northeast of Bridgeview; 17.7 inches three miles southwest of Midway Airport; 17.0 inches in Chicago, Lincoln Square; 16.0 inches two miles west northwest of Wilmette; 16.0 inches in Chicago, Albany Park; 15.6 inches in Highwood; 15.0 inches in Harwood Heights; 14.5 inches in Thorton and in Oak Lawn; 13.0 inches in Chicago, Beverly and in Chicago Ridge; 11.0 inches three miles east northeast of Crete and 9.7 inches in Northbrook. Chicago O'Hare Airport measured 7.5 inches.

Additional snowfall amounts included 9.0 inches in Chatsworth; 8.2 inches in Lombard; 8.0 inches in Dwight; 7.8 inches at the National Weather Service office in Romeoville; 7.4 inches in Peotone; 7.3 inches in St. Anne; 6.5 inches in Paxton; 5.9 inches in Ottawa; 5.5 inches three miles northwest of Carbon Hill; 5.3 inches in St. Charles; 5.0 inches in Naperville; 4.9 inches six miles east of Ashkum; 4.8 inches one mile west southwest of Streator and 4.5 inches one mile southeast of Mendota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 15, 3:09 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 15, 3:09 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
309 AM CST Mon Feb 15 2021

.SHORT TERM...
309 AM CST

Through Tuesday...

The main change to headlines was to expand the winter storm
warning and winter weather advisory another tier counties
westward along the western edge of the inherited headlines. While
impacts will be somewhat low this morning outside of the lake
effect band, we opted not to make any changes to the start times
of the headlines. The highest impacts are still expected to be
late this afternoon through early Tuesday morning.

Light snow is occurring over most of my forecast area ahead of an
upper level short wave. This wide spread light snow is due to
isentropic ascent ahead of the short wave presently exiting the TX
Panhandle/western OK. As with our more recent snow events, the
dynamics presently aren't too strong, but with such a cold
atmosphere, it doesn't take much to create light snow. And similar
to the past few days, the snow is very fine, dry snow due to the
very cold temperatures in place. A couple of bands of slightly
heavy snow has occurred, and several of these have lined up well
with 500 mb vort regions. Snow is not as prevalent in the
northwestern counties thanks to dryer air from the 1036 mb surface
high that remains to our northwest, although it has shifted a bit
further east over MN. This same high pressure continues to give
us north- northwesterly winds, although the gradient has tightened
a bit in the past 24 hours, so we're seeing some 20-25 mph gusts
at various sites.

In addition to this widespread light snow, we can see an area of
convergence over eastern Lake Michigan. Presently this narrow band
of lake effect snow (LES) is creating moderate snow fall just
onshore in central Porter County, IN. This band has been slowly
drifting west, and this slow progression is expected to continue.
The mechanics for light snow will remain in place throughout Monday
morning into Monday afternoon, and may even weaken a bit around mid-
morning, but light snow/snow flurries remain a possibility.

The original track of the upper level short wave was originally
positioned further southeast of our region, but the present track
has shifted further north with each model run. Presently conditions
are lining up for a complicated, fairly significant snow event. With
two jet maxes' coupled right entry/left exit regions, continued
isentropic ascent that actually strengthens, and areas of vorticity
associated with the short wave, an increase in snowfall is
anticipated starting Monday afternoon in our southern counties,
while the lake effect band will have shifted onto Illinois lake
shore, where it is expected to reach regions as far north as north
Cook County/south Lake County, IL. Afternoon snowfall amounts can
reach up to 3 inches in southern counties, with decreasing amounts
as you move north, with the exception of IL lake shore, which can
see 2 to 3 inches.

The short wave will move through our region Monday evening,
increasing our snow amounts quiet a bit. The area of heavier
snowfall will move further north, with a line from La Salle County
northeast towards Lake County, IL possibly having additional snow
fall amounts of 2 to 3 inches, while locations all along Lake
Michigan can see additional snowfall accumulations in excess of 4
inches. This area of higher snowfall will stretch further south
along and east of I-57 down into Iroquois and Benton Counties.
Note that our northwest winds may continue to be gusty, with gusts
up to 25 mph possible. Given the dryness of the snow, drifting
snow is expected to be widespread, so cleared transportation
routes may become quickly snow covered again.

After Monday midnight into early Tuesday morning the dynamics will
decrease and move east, decreasing the chance for snow, with the
exception of the Illinois lake shore, where continued LES can
provide an additional 2 to 3 inches of snow as far inland as DuPage
and eastern Will Counties. The rest of the region will continue to
see isolated light snow, with additional accumulations up to an inch
possible. Overall the snow should end by noon Tuesday for all
locations except near the lake, which can continue to see light
snow/flurries into Tuesday evening/overnight.

Overall locations northwest of a line from near Mendota through
Dekalb to Harvard (basically the northwest fringe of counties in
the winter weather advisory) look to get a total of 2 to 5 inches
of snow. Snow amounts should tapper to under 2 inches towards
Rockford. The highest amounts are expected in Cook county and far
southeastern Lake County IL near the lake where 10 to 14"+ could
fall. Other areas in the winter storm warning are forecast to get
new snow amounts in the 5 to 9 inch range. Also, similar to our
recent snow events, the surface high doesn't change much, so our
winds remain from the northerly direction.

BKL/KJB

&&

.LONG TERM...
209 AM CST

Tuesday night through Sunday...

Focus in the extended forecast remains primarily on weakening and
ending of lingering lake effect Tuesday night into early
Wednesday, and another synoptic snow-producing system Wednesday
night through Thursday night.

Mid-level short wave is progged to be well off to the east of the
area by Tuesday evening, with surface high pressure spreading
into the region from the west. Although developing mid-level
subsidence does slowly lower inversion heights through the night,
lake effect parameters continue to support convective snow
development. Low level flow maintains convergence along the
west/southwest shores of the lake as winds diminish with the
approach of the high, eventually flopping to east-southeasterly
Wednesday morning. So the Illinois shore will probably still be at
risk of some additional light accumulations even as the wind
field weakens and the inversion height lowers. Any lingering snow
showers should become less organized Wednesday morning.

Attention the turns to another mid-level wave rounding the base
of the long wave upper trough over the western CONUS during the
day Wednesday, which is progged to eventually lift out to the
northeast cross the upper Ohio Valley and far eastern Great Lakes
region through late Thursday. This continues to be a complex
evolution involving a couple of northern stream disturbances
within the trough across the upper Midwest, and as such continues
to produce some spread in model solutions. The general consensus
is that the surface low with this system will track from the
Louisiana coast northeast into the upper Ohio upper Ohio Valley
and eastern Lakes, with the heaviest QPF southeast of the forecast
area through the Ohio Valley and eastern Lakes. The GFS/Canadian
and their 00Z ensemble means continue to be slightly further to
the northwest with the precip shield and higher amounts than the
00Z EC and EPS mean, similar to runs of 24 hours ago. NBM blended
guidance continues to favor the southeast half of the WFO LOT cwa
for higher pops Wednesday night into Thursday evening, and this
remains reasonable at this time, with some accumulating snow
fairly likely. Will of course need to continue to monitor this for
a better handle on amounts/locations over the next couple of
days. Guidance also continues to indicate some potential for lake
effect snow across especially northwest IN as the system departs
Thursday night into early Friday.

Models depict a flattening of the overall pattern at the end of
the week, as the deep trough associated with the mid-week storm
progresses off to the east. Rising mid-level heights and surface
high pressure are indicated across the area later Friday into
Saturday, with the coldest 850 mb air also exiting off to the
northeast. This would support a moderation in temperatures over
the below-average conditions we've experienced of late. There's
also indications of another wave moving into the region Sunday,
with some additional snow or rain/snow mix potential as
temperatures warm.

Ratzer

&&

.AVIATION...
For the 06Z TAFs...

Primary forecast concerns include...

Potential for heavy lake effect snow Monday at gyy/mdw/ord.
Period of light snow overnight/Monday morning.
Period of moderate snow late Monday afternoon into Monday evening.
Northwest winds shifting northeast Monday morning.

Overall, no significant changes from the previous forecast. Light
snow is expected to slowly taper off overnight with a period of
perhaps just flurries around or just after daybreak. Confidence is
fairly low for cig/vis trends overnight.

A band of lake effect snow is expected to develop into northwest
IN overnight and shift west through gyy around daybreak and toward
mdw by mid/late morning. There is quite a bit of uncertainty
regarding the details of lake effect snow reaching mdw and then
eventually ord Monday afternoon. Opted to maintain the previous
tempo timing until trends emerge overnight and into Monday
morning. Its possible that the heaviest of the lake effect snow
remains near the Lake Michigan shore but several hours of snow
showers are certainly possible at ord and mdw.

A large area of moderate snow is expected to spread across the
entire area late Monday afternoon and continue into early Tuesday
morning. Prevailing vis under 1sm is likely once this snow arrives
and a period of 1/2sm vis is possible. There may be some lake
enhancement during this time period which could allow some brief
1/4sm vis to develop. Snowfall rates during this time may approach
an inch an hour. The snow will begin to taper off early Tuesday
morning but lake effect snow may continue into Tuesday morning.

Only flurries are expected at rfd tonight and then mainly dry
conditions on Monday and then snow is expected to spread across
northwest IL and rfd Monday evening.

North/northwest winds 10-12kt with some higher gusts will turn
northerly by morning and then to the north/northeast by mid
morning Monday. Winds will remain north/northeast into Monday
evening when some gusts may develop, into the 15-20kt range which
may cause some blowing snow. Winds will turn back north/northwest
early Tuesday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ013-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ106-ILZ107-ILZ108 until 9 AM Tuesday.

     Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ032-ILZ106-
     ILZ107 until noon Monday.

     Winter Storm Warning...ILZ006...noon Monday to noon Tuesday.

     Winter Storm Warning...ILZ103-ILZ104-ILZ105 until noon Tuesday.

     Winter Weather Advisory...ILZ005-ILZ010-ILZ011...3 PM Monday to
     9 AM Tuesday.

     Winter Weather Advisory...ILZ012-ILZ019 until 9 AM Tuesday.

IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until
     9 AM Tuesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 15, 3:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 AM CST Mon Feb 15 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-161000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 AM CST Mon Feb 15 2021 /446 AM EST Mon Feb 15 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Extreme Snow Risk.
  Elevated Excessive Cold Risk This Morning.

DISCUSSION...

A winter storm will impact most of the area through Tuesday
morning. The worst conditions are expected from late this morning
through Tuesday morning along the Illinois Lake Michigan
shoreline, and from late this afternoon through early Tuesday
morning elsewhere. Dangerous travel conditions are likely,
especially later today and tonight across much of northeastern
Illinois and northwestern Indiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Excessive Cold Risk.
  Limited Snow Risk.
Wednesday through Saturday...
  Limited Excessive Cold Risk.

DISCUSSION:

Snow will persist into Tuesday before ending, especially for areas near
the lake.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-161000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 AM CST Mon Feb 15 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft are likely in an around
  heavier lake effect snow showers due to gusty winds and reduced
  visibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Sunday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Eastern Will County

When
February 15, 5:00 AM CST to February 16, 11:00 AM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook County

When
February 15, 6:00 AM CST to February 16, 9:00 AM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, Central Cook County

When
February 15, 7:00 AM CST to February 16, 7:30 AM CST
Where
Central Cook County forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook County

When
February 15, 9:00 AM CST to February 16, 10:00 AM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Storm, Du Page

When
February 15, 10:00 AM CST to February 16, 6:00 AM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
February 15, 11:00 AM CST to February 16, 4:00 AM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
February 15, 11:00 AM CST to February 16, 5:00 AM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
February 15, 11:00 AM CST to February 16, 7:00 AM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Winter Storm, Lake

When
February 15, 1:00 PM CST to February 16, 2:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Kankakee

When
February 15, 1:00 PM CST to February 16, 10:00 AM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Northern Will County

When
February 15, 2:00 PM CST to February 16, 6:00 AM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Storm, Southern Will County

When
February 15, 2:00 PM CST to February 16, 6:30 AM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
February 15, 2:00 PM CST to February 16, 6:00 AM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
February 15, 2:00 PM CST to February 16, 6:00 AM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
February 15, 3:00 PM CST to February 16, 6:00 AM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
February 15, 4:00 PM CST to February 16, 6:00 AM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
February 15, 4:00 PM CST to February 16, 5:30 AM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, Ogle

When
February 15, 5:00 PM CST to February 16, 5:30 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
February 15, 6:00 PM CST to February 16, 9:00 AM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Central Cook County2021-02-17MaleLong Span RoofIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943202, 943200, 943199, 943198, 943192, 943193, 943195, 943197, 943190, 943194, 943201, 943203, 943204, 943205, 943206, 943207, 943208, 943210, 943209.